This is a problem that seems to coincide with my seasonal allergies. I have a rare form of Oral Allergy Syndrome which causes me to get angioedema with certain foods. I carry an epi-pen. Yes, I know that's weird.
The problem is that my lips have been swollen for about 4 weeks now. The swelling ALWAYS increases overnight. In the morning, they are dry, cracked and painful with a fine crust all along the vermillion border, despite putting any variety of balms on them at night. So far I have used Carmex, plain Vaseline, Nivea, Chapstick (plain), Blistex with SPF and Neutrogena with SPF. It doesn't matter what I use, they always stay red, raw and painful.
In terms of medical therapy, I have used low potency steroid ointment (OTC cortisone), higher potency (desonide), non-steroidal ointment (Elidel), antibiotic ointment (mupirocin). NOTHING has helped.
I am currently taking zyrtec 10mg daily, and zantac 150mg BID.
I do not lick my lips. Also, I do not chronically use lip balm, only during the fall/winter when they start getting this way. I do not smoke or use smokeless tobacco. I drink maybe 3-5 alcoholic drinks per week. Typically, alcohol burns them too bad to enjoy the beverage.
My lips are in constant pain. It hurts to smile, laugh and eat. It is as if they are unable to regrow the topmost epidermal layer properly, and instead there is "new skin" on my lips all the time, which is very fragile and painful.
I am a physician, though not a dermatologist. I am in the process of getting an appointment to see one.
For those of you non-physicians reading this, take heart. Even a fellow physician has to get in line and wait to see the skin doctor.
Anyone out here with any expertise or advice, would be most welcome to weigh in. Thank you.View Thread
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.